Sarcoidosis is an inflammatory disease that can cause the formation of noncaseating granulomas in the skin or other organs. Cutaneous sarcoidosis involves various types of skin lesions and the cause of the disease is not fully understood, but it may be related to an abnormal immune response to environmental triggers.1 Platelet-rich plasma (PRP) injections are a treatment that involves injecting a concentration of platelets into the skin or scalp and are often used to improve the appearance of the skin.2 It is possible that COVID-19 infections or vaccinations may serve as triggers for the development of skin reactions, including cutaneous sarcoidosis, following PRP injections, but the relationship between COVID-19 and the development of sarcoidal reactions after PRP injections is yet to be elucidated.3 We report the case of a patient who developed cutaneous sarcoidal lesions at injection sites following PRP therapy after a COVID-19 infection and vaccination, despite having no previous side effects from the treatment. A 41-year-old previously healthy Lebanese woman received PRP treatment with microneedling on September 2021. After microneedling of the face (excluding the periorbital area), the patient received direct intradermal injections of PRP at the previous sites of microneedling, in addition to the periorbital area and neck, with injection sites separated by 1 cm. During a follow-up visit 2 weeks later, her exam was normal. However, 8 weeks after the injections, she developed painless erythematous papules over the lower eyelids, and neck at the location of previous injections points of PRP. A biopsy of one of the papules, taken from the neck, revealed nonnecrotizing granulomas, with negative results on PAS stain, consistent with cutaneous sarcoidosis. Further testing, including a chest X-ray, a CT scan, and pulmonary studies, were all negative for systemic sarcoidosis. The patient was treated with topical pimecrolimus and oral combination of desloratadine and betamethasone for 2 weeks, which improved her condition. The lesions recurred once the treatment was discontinued. A trial of oral doxycycline 100 mg once daily for 1 month showed no benefit. She was then started on hydroxychloroquine 200 mg BID for 6 months, which led to partial resolution and no new lesions 3 months after drug discontinuation. It is worth mentioning that the patient had previously received four other PRP sessions since 2018 using the same kit, needles, syringes, and injection technique without any complications. However, she did receive the COVID-19 vaccine in May 2021 and the booster in June 2021, 6 months prior to the appearance of the lesions. She also had a COVID-19 infection in December 2020, confirmed by PCR. During the time between the vaccine administration and the development of her lesions, she could have also caught an undocumented COVID infection from her children (who were sick at the time). It is also relevant to mention that the patient had scars from a previous breast augmentation surgery which were examined and did not reveal any suspicious dermatological disorder. We would like to note that the patient's consent to publication of information and images was taken. We report a patient who developed cutaneous sarcoidal lesions at the site of PRP injections during the COVID era. It is not clear why sarcoidal reactions occur after PRP injections, but it is thought that they may be related to an abnormal immune response to the injected material, similarly to tattoos or insulin injections.4 Skin trauma, possibly through a Koebnerization phenomenon, may be a contributing factor in the development of cutaneous sarcoidosis.5 However, our patient had had previous surgeries with subsequent residual scars that did not reveal sarcoidal changes and received multiple injectable cosmetic treatments (i.e., dermal fillers and botulinum toxins) that did not ensue in cutaneous sarcoidosis. We herein try to demonstrate that the platelet-rich material injected is the culprit in the development of sarcoidal lesions in our patient (Figures 1 and 2). Previous authors have reported sarcoidal reactions following PRP injections. Serizawa et al. report a 68-year-old Japanese woman who developed sarcoid granulomas on her face after receiving PRP injections for the treatment of wrinkles.6 She also developed ocular and pulmonary sarcoidosis. However, the authors speculated that PRP injections induced skin granulomas in a patient with active sarcoidosis, rather than causing the patient to develop systemic sarcoidosis. They considered that the growth factors contained in PRP, including VEGF, may have played a role in the formation of the cutaneous granulomas. Izhakoff et al. describe a case of a 62-year-old Chilean woman who developed firm, asymptomatic nodules on her face and shoulder at injection sites following treatment with PRP for a rotator cuff injury, and cosmetic purposes.7 The authors considered the possibility that the patient had undiagnosed systemic sarcoidosis prior to the PRP treatment and advised caution against the use of PRP injections in patients with active sarcoidosis. The most recent report by Uysal et al is of a woman who developed subcutaneous nodules revealing a granulomatous reaction 2 months after receiving a treatment that included both PRP and fat transplantation. The patient had also tested positive for SARS-CoV-2 approximately 3 weeks prior to the development of the lesions.8 Our case is interesting because the patient had received two doses of vaccine, following which she contracted COVID-19 and subsequently developed sarcoidal lesions after a treatment she had received several times previously with no subsequent complications. COVID-19 and sarcoidosis share common mechanisms, including the role of the RAS pathway, immune responses, and various pathways of cell death (such as autophagy, apoptosis, and the PD-1/PD-L1 axis).9 It is suggested that the immune system protein interferon γ (IFN-γ) may be contributing to a delayed hypersensitivity reaction in the patient's skin, specifically in areas that have previously been injured such as injection sites. This reaction may be related to the fact that the COVID-19 spike protein can bind to a protein called ACE2, which is highly expressed in fat tissue. PRP is a widely employed technique by dermatologists, utilized not only for facial rejuvenation but also for hair loss through scalp injections or less commonly, microneedling. While there is limited evidence on the potential connection between these factors, this case report sheds light on cutaneous sarcoidosis as a possible side effect of (PRP) injections during the COVID-19 era. This article has no funding source. The authors have no conflict of interest to declare. This material is the authors' own original work. The paper is not currently being considered for publication elsewhere. Data sharing not applicable to this article as no datasets were generated or analysed during the current study.
No takes yet. Share an insight, caveat, or question.
Saade et al. (2023) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: